Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Having jaundice. SGOT, SGPT levels high, urine yellow in colour. Suggestions?

Hi doctor, My bother got jaundice and in Liver function test the serum SGOT is 1607 U/L at 37 and serum SGPT is 2998 U/L at 37. I hope the levels of mentioned serum is too high. This abnormality is due to jaundice or will there be any liver disorders. NOTE: Yesterday his urine colour is Orange Yellow but post medication today it is light Yellowish...
Asked On : Wed, 7 Nov 2012
Answers:  3 Views:  2928
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response
Thanks for writing your query to us.
Jaundice is yellowish discolouration of skin & mucous membrane. It is just a symptom of the disease & not a disease itself. There are many causes for jaundice. The degree of rise in SGOT & SGPT gives fair idea about the cause of jaundice. Since your brothers SGOT is 1607 & SGPT is 2998 that can be due to acute hepatocellular injury either due to infection, toxins or drugs.
There can be transient phase of raised levels of liver enzymes followed by downward trend of liver enzymes.
Wish you good health.
Answered: Thu, 8 Nov 2012
I find this answer helpful
Gastroenterologist Dr. Charles S Narasi's  Response
Hello, michaelkingslin,
Your brother does have a severe case of Hepatitis or inflammation
of the liver. This is called Acute Hepatitis.
Hepatitis A is caused by eating contaminated food or drinks. This is
associated with fever, chills, loss of appetite, dark urine and yellow
discoloration of the eyes and skin. In majority of cases, this gradually
gets better and a person can recover completely without any residual
damage to the liver. However, a smaller percentage of patients can
develop liver failure and advance to coma and death. Your brother
needs to be in a medical facility.The doctors can watch him, give him
Intravenous fluid support along with vitamin supplementation. If the
blood tests (Liver tests) start showing improvement then he will recover.
He needs to be closely monitored.
If the Type of Hepatitis is B or C , again at the levels of enzymes he has,
he still needs hospitalization.
Type B & C Hepatitis can progress to Chronic Hepatitis which requires
specialized treatment.
Other causes of acute hepatitis include Drug toxicity (Overdosing on Tylenol)
or rare cases of Mushroom poisoning.
Please take this very seriously and seek help.
I wish him well.
Answered: Thu, 8 Nov 2012
I find this answer helpful
Internal Medicine Specialist Dr. Enrique Molina's  Response
his liver function tests are very abnormal, and are concerning for something toxic to the liver. The most common problem is a viral hepatitis (hepatitis A), which usually is self resolving, but there are many other things to produce this abnormalities such as medication, herbs, autoimmune liver problems, alcohol, etc. He should definitely seek medical attention, and make sure all his liver enzymes and coagulation tests (produced by the liver) are stable. The change in color of his urine is probably from the high bilirrubin levels, which is what makes somebody yellow or "jaundiced". Jaundice is not an illness itself, it is the reflexion of something going on in your liver or red blood cells.
Answered: Thu, 8 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor